Oral anticoagulants (OACs) pose a major bleeding risk, which may be increased or decreased by concomitant medications. To explore medications that affect the bleeding risk of OACs, we conducted a nested case-control study including 554 bleeding cases (warfarin, n=327; direct OACs [DOACs], n=227) and 1337 non-bleeding controls (warfarin, n=814; DOACs, n=523), using a Japanese health insurance database from January 2005 to June 2017. Major bleeding risk associated with exposure to concomitant medications within 30d of the event/index date was evaluated, and adjusted odds ratios (aORs) were calculated using logistic regression analysis. Several antihypertensive drugs, such as amlodipine and bisoprolol, were associated with a decreased risk of bleeding (warfarin+amlodipine [aOR, 0.64; 95% confidence interval (CI): 0.41–0.98], DOACs+bisoprolol [aOR, 0.51; 95% CI, 0.33–0.80]). As hypertension is considered a significant risk factor for intracranial bleeding in antithrombotic therapy, antihypertensive drugs may suppress intracranial bleeding. In contrast, telmisartan, a widely used antihypertensive drug, was associated with an increased risk of bleeding [DOACs+telmisartan (aOR, 4.87; 95% CI, 1.84–12.91)]. Since telmisartan is an inhibitor of P-glycoprotein (P-gp), the elimination of rivaroxaban and apixaban, which are substrates of P-gp, is hindered, resulting in increased blood levels of both drugs, thereby increasing the risk of hemorrhage. In conclusion, antihypertensive drugs may improve the safety of OACs, and the pharmacokinetic-based drug interactions of DOACs must be considered.